Takotsubo syndrome after liver transplantation: An association with intraoperatively administered epinephrine and fentanyl

Jun Yang, Zhuqing Rao, Fu Hong, Vatche Agopian, Jennifer Nguyen-Lee, Randolph H. Steadman, Christopher Wray, Victor W. Xia

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Takotsubo syndrome (TTS) can develop after liver transplant (LT), but its predisposing factors are poorly understood. In this study, we aimed to determine if perioperative factors were associated with posttransplant TTS. Adult patients who underwent primary LT between 2006 and 2018 were included. Patients with and without TTS were identified and matched by propensity scores. Of 2181 LT patients, 38 developed postoperative TTS with a mean left ventricular ejection fraction of 25.5% (±7.8%). Multivariable logistic regression revealed two preoperative risk factors (alcoholic cirrhosis and model for end-stage liver disease-sodium scores) for TTS. Post-propensity match analyses showed that TTS patients had significantly higher doses of epinephrine and lower doses of fentanyl during LT compared with non-TTS patients. A higher dose of epinephrine and a lower dose of fentanyl was associated with a higher predicted probability of TTS. All TTS patients had full recovery of cardiac function and had comparable 1-year survival. In conclusion, TTS occurred at a rate of 1.7% after LT and was associated with two pretransplant risk factors. The higher doses of epinephrine and lower doses of fentanyl administered during LT were associated with posttransplant TTS. More studies on the relationship between intraoperative medications and TTS are warranted.

Original languageEnglish (US)
Article numbere14463
JournalClinical Transplantation
Volume35
Issue number11
DOIs
StatePublished - Nov 2021

Keywords

  • cardiovascular disease
  • complication
  • heart (native) function / dysfunction

ASJC Scopus subject areas

  • Transplantation

Fingerprint

Dive into the research topics of 'Takotsubo syndrome after liver transplantation: An association with intraoperatively administered epinephrine and fentanyl'. Together they form a unique fingerprint.

Cite this